Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 183, NWS Twin Cities, MN

August 29, 20246 counties in Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 29, 2024, 7:07 PM CDT for 6 counties in Wisconsin. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2024, 7:07 PM CDT (00:07 UTC)
Expired
Aug 29, 2024, 8:00 PM CDT
In force
53 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Rusk County, WI

The radar

The La Crosse radar (KARX), 152 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 7:16 PM CDTTSTM WND DMG2 Ne Chetek, WICo Dispatch reported tree down along 25 3/4 St. Time estimated via radar.
Aug 29, 7:27 PM CDTTSTM WND DMG2 Ssw Eau Claire, WICo Dispatch reported numerous trees and powerlines down in SW Eau Claire. Time estimated by radar.
Aug 29, 7:34 PM CDTTSTM WND DMGChippewa Falls, WIShed uplifted causing damage to lawn mower. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS53 KMPX 300007
SVRMPX
WIC005-017-033-035-091-107-300100-
/O.NEW.KMPX.SV.W.0183.240830T0007Z-240830T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
707 PM CDT Thu Aug 29 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pepin County in west central Wisconsin...
  Rusk County in northwestern Wisconsin...
  Eastern Dunn County in west central Wisconsin...
  Chippewa County in west central Wisconsin...
  Eau Claire County in west central Wisconsin...
  Southeastern Barron County in northwestern Wisconsin...

* Until 800 PM CDT.

* At 706 PM CDT, severe thunderstorms were located along a line
  extending from near Chetek to near Colfax to 5 miles south of Elk
  Mound to 5 miles northwest of Mondovi, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eau Claire, Menomonie, Ladysmith, Chippewa Falls, Altoona, Lake
  Hallie, Stanley, Bloomer, Lake Wissota, Chetek, Augusta, and
  Cornell.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 44 and 84.
 U.S. Highway 53 between mile markers 86 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4537 9092 4463 9092 4460 9190 4477 9193
      4531 9185 4564 9075 4564 9068 4538 9068
TIME...MOT...LOC 0006Z 249DEG 43KT 4529 9167 4503 9167 4480 9170 4461
9178

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RMD
3 follow-up statements
270 
WWUS53 KMPX 300029
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
729 PM CDT Thu Aug 29 2024

WIC005-017-033-035-091-107-300100-
/O.CON.KMPX.SV.W.0183.000000T0000Z-240830T0100Z/
Pepin WI-Rusk WI-Dunn WI-Chippewa WI-Eau Claire WI-Barron WI-
729 PM CDT Thu Aug 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN PEPIN...RUSK...SOUTHEASTERN DUNN...CHIPPEWA...EAU
CLAIRE AND SOUTHEASTERN BARRON COUNTIES...

At 729 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Weyerhaeuser to near Bloomer to near
Eau Claire to 8 miles northeast of Mondovi, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Eau Claire, Chippewa Falls, Altoona, Lake Hallie, and Lake Wissota 
  around 735 PM CDT.
  Fall Creek around 740 PM CDT.
  Cornell and Cadott around 745 PM CDT.
  Ladysmith around 750 PM CDT.
  Boyd around 755 PM CDT.
  Stanley and Sheldon around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4537 9092 4463 9092 4460 9182 4475 9175
      4538 9161 4564 9075 4564 9068 4538 9068
TIME...MOT...LOC 0029Z 253DEG 35KT 4535 9145 4509 9145 4486 9148 4467
9156

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
609 
WWUS53 KMPX 300040
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
740 PM CDT Thu Aug 29 2024

WIC005-033-091-300049-
/O.CAN.KMPX.SV.W.0183.000000T0000Z-240830T0100Z/
Pepin WI-Dunn WI-Barron WI-
740 PM CDT Thu Aug 29 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEPIN...
SOUTHEASTERN DUNN AND SOUTHEASTERN BARRON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern and west central Wisconsin.

&&

LAT...LON 4537 9092 4463 9092 4461 9165 4539 9152
      4558 9068 4538 9068
TIME...MOT...LOC 0039Z 258DEG 31KT 4540 9124 4509 9134 4485 9133 4466
9141

$$

WIC017-035-107-300100-
/O.CON.KMPX.SV.W.0183.000000T0000Z-240830T0100Z/
Rusk WI-Chippewa WI-Eau Claire WI-
740 PM CDT Thu Aug 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN RUSK...CHIPPEWA AND EAU CLAIRE COUNTIES...

At 739 PM CDT, severe thunderstorms were located along a line
extending from near Bruce to 7 miles east of Bloomer to near Lake
Hallie to 7 miles north of Strum, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Ladysmith, Lake Wissota, Cornell, Cadott, and Fall Creek around 
  745 PM CDT.
  Augusta and Boyd around 755 PM CDT.
  Sheldon around 800 PM CDT.
  Stanley around 805 PM CDT.
  Hawkins around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4537 9092 4463 9092 4461 9165 4539 9152
      4558 9068 4538 9068
TIME...MOT...LOC 0039Z 258DEG 31KT 4540 9124 4509 9134 4485 9133 4466
9141

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
967 
WWUS53 KMPX 300048
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
748 PM CDT Thu Aug 29 2024

WIC017-035-107-300100-
/O.CON.KMPX.SV.W.0183.000000T0000Z-240830T0100Z/
Rusk WI-Chippewa WI-Eau Claire WI-
748 PM CDT Thu Aug 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN RUSK...CHIPPEWA AND EAU CLAIRE COUNTIES...

At 748 PM CDT, severe thunderstorms were located along a line
extending from near Bruce to near Cornell to 5 miles southeast of
Lake Wissota to 5 miles south of Fall Creek, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Ladysmith, Augusta, Cornell, Cadott, and Boyd around 755 PM CDT.
  Stanley and Sheldon around 800 PM CDT.
  Hawkins around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4537 9092 4463 9092 4462 9148 4542 9138
      4558 9068 4538 9068
TIME...MOT...LOC 0048Z 248DEG 43KT 4543 9120 4512 9123 4488 9122 4469
9130

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:17 PM CDT, 3 hours 50 minutes earlier. Its key messages:

  • A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible.
  • Following this event, the weather will be pleasant through early next week.
Area forecast discussion, Aug 29, 3:17 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Thu Aug 29 2024

.KEY MESSAGES...

- A line of severe storms is ongoing this afternoon and will
continue through this evening. The main threats are damaging winds
and heavy rainfall, but a couple of tornadoes and large hail are
also possible.

- Following this event, the weather will be pleasant through early
next week.
&&

.DISCUSSION...
Issued at 216 PM CDT Thu Aug 29 2024

Severe storms are ongoing across west central and south central
Minnesota ahead of a front. Storm mode is somewhat messy, but these
initial storms will pose the greatest risk for a tornado or two
before things are expected to grow upscale and transition to more of
a damaging wind threat. The question is when/how far east this
transition will happen. SPC mesoanalysis suggests the environment is
more favorable for tornadoes across east central Minnesota into
western Wisconsin, so if cells can remain discreet enough, the
tornado threat will persist. The 19z MPX special sounding shows
impressive CAPE of 4200 J/kg and 35kts of shear, which is
considerably more shear than we saw with Monday's round of severe
weather. While pwats are around 1.5" (down from over 2" Monday
evening), locally heavy rain is still possible with QPF totals
around 1 to 1.5". Storms are also about an hour or so ahead of our
initial thinking, so expecting storms to reach the metro closer to
4:30-5pm and Wisconsin by 6pm. Showers aren't expected to linger
long behind this initial line, so thinking any precip will come to
an end by midnight.

Following this system, tranquil weather will prevail through the end
of the period. Temperatures this weekend will be in the low 80s for
Saturday before falling into the low 70s for Sunday and Monday.
Temperatures slowly creep back into the 80s by midweek with dry
weather continuing.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1240 PM CDT Thu Aug 29 2024

The IFR/MVFR stratus deck has shifted NE, but will still impact the
western Wisconsin sites for the early afternoon. A pocket of
clearing is visible over much of central Minnesota, while convection
is becoming more widespread along the western MN border. As the
front sags southeast, a period of heavy rain and convective wind
gusts will likely impact each site. Behind the line, cigs will
quickly rise and winds will weaken and shift out of the NW.
There is a chance for low stratus and patchy fog for some locations
overnight, especially over western Wisconsin.

KMSP...Timing is still on track, so not too much change for the
ongoing TAF. Scattered storms could arrive ahead of the front
around 20z, with the main line moving through close to 21-23z.
Some models indicate that more isolated storms storms could fill
in behind the main line, so we have maintained the tempo
through 01z for now.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind SW 10-15kts.
SUN...VFR. Wind N 5-10kts.
MON...VFR. Wind S 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...BED
Hazardous weather outlook, Aug 29, 3:38 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Aug 29 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
302045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 PM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Strong to severe thunderstorms will continue through late this
evening, mainly across eastern Minnesota and western Wisconsin.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Aug 29, 5:54 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
554 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Tstm Wnd Dmg     1 NNW Faribault         44.31N 93.28W
08/29/2024                   Rice               MN   Trained Spotter

            Multiple large trees downed with some
            landing on power lines, resulting in power
            outages across north Faribault.

&&

BED
Local storm report, Aug 29, 6:21 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
621 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tornado          4 SE River Falls        44.82N 92.56W
08/29/2024                   Pierce             WI   Storm Chaser

            Multiple reports of brief tornado touching
            down south of River Falls that has now
            lifted or become rain wrapped.

&&

BED
Local storm report, Aug 29, 6:45 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
645 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Tstm Wnd Dmg     2 S Wilson              44.93N 92.18W
08/29/2024                   St. Croix          WI   Trained Spotter

            Large tree down blocking road just south of
            I-94 near Wilson. Time estimated from radar.

&&

BED
Local storm report, Aug 29, 6:48 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
648 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Tstm Wnd Dmg     4 N Spring Valley       44.91N 92.24W
08/29/2024                   St. Croix          WI   Storm Chaser

            Reported via X. Lots of tree damage along
            CR-nn especially near house #435 both N and
            S.

&&

BED
Local storm report, Aug 29, 7:01 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Dmg     3 ESE Knapp             44.94N 92.01W
08/29/2024                   Dunn               WI   Public

            Relayed via Emergency Manager. Power lines
            down in the area near US 12 and CR K. Time
            estimated from radar.

&&

BED
Local storm report, Aug 29, 7:06 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
706 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     Tstm Wnd Dmg     2 SE Boyceville         45.02N 92.00W
08/29/2024                   Dunn               WI   Law Enforcement

            Debris on roadway near 370th St and 950th
            Ave southeast of Boyceville. Time estimated
            from radar.

&&

BED

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.